Alert archive / Connecticut / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 25, NWS New York, NY

July 19, 2005Lower Connecticut River Valley Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Jul 19, 2005, 4:53 PM EDT for Lower Connecticut River Valley Planning Region, Connecticut. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2005, 4:53 PM EDT (20:53 UTC)
Expired
Jul 19, 2005, 6:00 PM EDT
In force
67 min
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

County Lower Connecticut River Valley Planning Region, CT

The radar

The Brookhaven radar (KOKX), 77 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 5:06 PM EDTTSTM WND DMGPortland, CTTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2005-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2005-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1505 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 192053
SVROKX
CTC007-192200-
/O.NEW.KOKX.SV.W.0025.050719T2053Z-050719T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
453 PM EDT TUE JUL 19 2005

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIDDLESEX COUNTY IN SOUTHERN CONNECTICUT.

* UNTIL 600 PM EDT.

* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KENSINGTON...OR NEAR MERIDEN...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MIDDLETOWN BY 505 PM EDT.
  NEAR PORTLAND BY 510 PM EDT.
  NEAR EAST HAMPTON BY 525 PM EDT.
  6 MILES NORTH OF PONSET BY 530 PM EDT.

THE TOWN OF HIGGANUM IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4162 7271 4151 7281 4136 7248 4159 7247

$$

EKSTER
3 follow-up statements
000 
WWUS51 KOKX 192107
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
507 PM EDT TUE JUL 19 2005

CTC007-192200-
/O.CON.KOKX.SV.W.0025.000000T0000Z-050719T2200Z/
MIDDLESEX CT-
507 PM EDT TUE JUL 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MIDDLESEX COUNTY UNTIL
600 PM EDT...

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH AND HAIL TO THE SIZE OF NICKELS.  THIS STORM WAS 
LOCATED NEAR PORTLAND...OR NEAR EAST HAMPTON...AND MOVING SOUTHEAST 
AT 15 MPH.

THE SEVERE THUNDERSTORM S WILL BE...
  NEAR EAST HAMPTON BY 515 PM EDT.
  NEAR EAST HADDAM BY 535 PM EDT.

THE TOWNS OF HIGGANUM AND MOODUS ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4163 7268 4149 7270 4142 7245 4146 7238
      4161 7248

$$

EKSTER
000 
WWUS51 KOKX 192132
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
531 PM EDT TUE JUL 19 2005

CTC007-192200-
/O.CON.KOKX.SV.W.0025.000000T0000Z-050719T2200Z/
MIDDLESEX CT-
531 PM EDT TUE JUL 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MIDDLESEX COUNTY UNTIL
600 PM EDT...

AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR EAST HADDAM...OR 6
MILES SOUTHEAST OF EAST HAMPTON...AND MOVING SOUTHEAST AT 15 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN MIDDLESEX COUNTY...INCLUDING THE TOWNS OF MOODUS...EAST
HADDAM AND MILLINGTON.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4160 7255 4149 7261 4140 7241 4145 7230
      4161 7248

$$

EKSTER
000 
WWUS51 KOKX 192158
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
558 PM EDT TUE JUL 19 2005

CTC007-192208-
/O.EXP.KOKX.SV.W.0025.000000T0000Z-050719T2200Z/
MIDDLESEX CT-
558 PM EDT TUE JUL 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR MIDDLESEX COUNTY WILL BE 
ALLOWED TO EXPIRE AT 600 PM...

AT 556 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

$$

EKSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:55 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 19, 2:55 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
255 PM EDT TUE JUL 19 2005

.NEAR TERM (REST OF THIS AFTERNOON/TONIGHT)...

SO FAR THIS AFTERNOON...DESPITE A VERY UNSTABLE AIRMASS...SHOWERS
AND THUNDERSTORMS HAVE BEEN VERY ISOLATED. THERE IS LITTLE SURFACE
FOCUS FOR MUCH IN THE WAY OF ADDITIONAL ACTIVITY AS WINDS ARE
GENERALLY LIGHT AND SW ACRS MOST OF THE CWA. FOR THE REST OF THE
AFTERNOON HOURS...WILL LIKELY HAVE TO RELY ON TERRAIN INDUCED
CONVECTION TO SEE MUCH IN THE WAY OF RAINFALL.

AS OF EARLY THIS AFTERNOON...WATER VAPOR IMAGERY SHOWS THAT BEST S/W
SUPPORT IS MOVING INTO NORTHERN NEW ENGLAND AND SOUTHERN QUEBEC.
THIS IS ALSO EVIDENCED BY REGIONAL RADAR MOSAICS WHICH ARE MORE
ACTIVE THERE THAN HERE. HOWEVER...EVEN THERE...MID-TROPOSPHERIC FLOW
IS QUITE WEAK ACCORDING TO AREA VWPS (GENERALLY 20 KT AROUND 10-15
KFT).

SHORT WAVE IS EXPECTED TO PASS THROUGH NORTHERN NEW ENGLAND
OVERNIGHT...WITH ATTENDANT COOL FRONT SAGGING THROUGH OUR NECK OF
THE WOODS BY 12Z WED. ITS POSSIBLE THAT SOME WEAK SUPPORT FROM THE
LEADING EDGE OF THIS SHORT WAVE COULD INTERACT WITH A WEAK LEE TROF
JUST TO OUR WEST LATER THIS AFTERNOON AND EVENING AND IGNITE A FEW
MORE ORGANIZED THUNDERSTORMS IN OUR NECK OF THE WOODS. BEST SHOT AT
THIS WOULD BE NORTH OF NYC AND MY CT ZONES. WITH MLCAPES AOA 1200
J/KG...ISOLD STRONG/DAMAGING WIND GUSTS COULD OCCUR.
MOREOVER...PWATS ABOVE 2 WILL SUPPORT TORRENTIAL DOWNPOURS...WHICH
WOULD LIKELY CAUSE LOCALIZED FLASH FLOODING.

OTHERWISE...EXPECT JUST A CHANCE FOR SHOWERS AND TSTMS
TONIGHT...ENDING AROUND 12Z OVER COASTAL LOCATIONS.

TEMPERATURE AND HUMIDITY LEVELS WILL BE OPPRESSIVE OVERNIGHT WITH
MOST CITY LOCATIONS (ESPECIALLY LGA) PROBABLY SNEAKING JUST BELOW 80
FOR MINS.
&&

.SHORT TERM (WEDNESDAY AND THURSDAY)...

FAIR WEATHER IS EXPECTED DURING THIS PERIOD...BUT IT WILL STILL BE
HOT. HUMIDITY LEVELS WILL BE NOTICEABLY MORE TOLERABLE WED AND
THURS...WITH DEWPOINTS FALLING INTO THE 60S. EXPECT HIGHS 90-95 BOTH
DAYS...PERHAPS EVEN AT THE COAST BEFORE SEABREEZES KICK IN. HEAT
INDICES WILL AGAIN HOWEVER APPROACH 100F ON WED IN NYC AND NERN NJ.
&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...

A COLD FRONT WILL MOVE THROUGH THE REGION FRIDAY/FRIDAY NIGHT
SETTING OFF A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS. GIVEN
DIGGING S/W AND DECENT NW FLOW...SEVERE WEATHER LOOKS LIKE A DECENT
BET FRI VIA THE GFS. WELL HAVE TO WAIT AND SEE. NO CHANGES TO LATER
PERIODS.
&&

.AVIATION...
MVFR/VFR VSBYS IN HAZE WILL CONTINUE THROUGH THE AFTERNOON.
PRE-FRONTAL TROUGH HAS SET UP WEST OF NYC AND OBS SHOWING SOME WEAK
CONVERGENCE ACROSS NE NJ SO THINK BEST CHANCE FOR TSTMS THIS
AFTERNOON/EVENING WILL BE IN THIS AREA. COLD FRONT LAGGING BACK IN
WESTERN NY STATE WILL SLOWLY CROSS THE AREA FROM WEST TO EAST
TONIGHT. ALTHOUGH THERE WILL BE A GOOD DEAL OF INSTABILITY
TONIGHT...TIME OF DAY IN WHICH FRONTAL PASSAGE WILL OCCUR EAST OF
NYC HAS PROMPTED ME TO REMOVE TEMPO GROUPS FOR TSTMS UNTIL IT BECOME
MORE APPARENT IF THEY WILL ACTUALLY OCCUR. HAVE INCLUDED CB
APPENDAGE AT KBDR...KISP AND KGON TO ACCOUNT FOR THIS. THE SLOW
MOVEMENT OF THE FRONT MAY ALSO CAUSE FOG TO DEVELOP BRIEFLY PRIOR TO
ITS PASSAGE. DRIER W/NW FLOW WILL SCOUR IT OUT AND ALL TERMINALS
SHOULD BE VFR BY 08Z.
&&

.MARINE...
WINDS/SEAS REMAIN BELOW SCA CRITERIA THROUGH THE FCST PERIOD.
&&

.HYDROLOGY...
ANY TSTMS THROUGH THIS EVENING MAY PRODUCE LOCALLY HEAVY DOWNPOURS
AND ATTENDANT FLOOD THREAT GIVEN PWATS OVER 2 INCHES.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...HEAT ADVISORY TODAY...NYZ072>076.
NJ...NONE.
MARINE...NONE.
&&

PUBLIC...EKSTER
AVIATION...AL
Hazardous weather outlook, Jul 19, 6:29 AM EDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
629 AM EDT TUE JUL 19 2005

ANZ330-335-338-350-353-355-CTZ005>012-NJZ002>006-011-NYZ067>081-
201100-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
629 AM EDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT
DENSE FOG WILL PERSIST INTO EARLY THIS MORNING ACROSS COASTAL
CONNECTICUT...COASTAL WESTCHESTER COUNTY...AND PORTIONS OF EASTERN
LONG ISLAND. THIS INCLUDES LONG ISLAND SOUND AND THE OCEAN WATERS
EAST OF MORICHES INLET.

HIGH TEMPERATURES OF 90 TO 95 COMBINED WITH DEWPOINTS IN THE MID 70S
WILL YIELD HEAT INDEX VALUES AT OR JUST ABOVE 100 DEGREES THIS
AFTERNOON IN THE NEW YORK CITY METROPOLITAN AREA AND IN THE INTERIOR
VALLEYS. A HEAT ADVISORY IS IN EFFECT FOR NEW YORK CITY.

SCATTERED THUNDERSTORMS...MAINLY FROM THIS AFTERNOON INTO EARLY THIS
EVENING...MAY PRODUCE TORRENTIAL DOWNPOURS...LOCALIZED FLOODING...AND
FREQUENT CLOUD TO GROUND LIGHTNING...AS WELL AS GUSTY WINDS.
AN ISOLATED DAMAGING WIND GUST IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

GOODMAN

In the hours before

Special weather statement, Jul 19, 3:31 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
331 PM EDT TUE JUL 19 2005

NJZ003-192000-
BERGEN-
331 PM EDT TUE JUL 19 2005

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR BERGEN
COUNTY...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RIDGEWOOD...AND MOVING SOUTHEAST AT 20 MPH.

PEOPLE IN NORTHEASTERN BERGEN COUNTY...INCLUDING THE CITIES OF
RIDGEWOOD...ORADELL AND NORWOOD...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
TORRENTIAL RAINS AND DANGEROUS LIGHTNING.

MLE
Local storm report, Jul 19, 4:25 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
425 PM EDT TUE JUL 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             NORTHVALE               41.01N 73.95W
07/19/2005  0.75 INCH        BERGEN             NJ   TRAINED SPOTTER

            PENNY SIZE HAIL AND WINDS ESTIMATED AT 65 MPH

0406 PM     TSTM WND DMG     NORWOOD                 40.99N 73.95W
07/19/2005                   BERGEN             NJ   TRAINED SPOTTER

            TREES AND POWERLINES DOWN

&&

MLE
Local storm report, Jul 19, 4:38 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
438 PM EDT TUE JUL 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     YONKERS                 40.95N 73.87W
07/19/2005                   WESTCHESTER        NY   TRAINED SPOTTER

            SEVERAL TREES AND POWERLINES DOWN

&&

MLE

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:24 PM EDTSevere Thunderstorm WarningOKXSoutheastern Connecticut Planning Region66 min
Jul 19, 6:41 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region64 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.